Nothing is never easy...

Discussion in 'Parent Emeritus' started by Robert44, Aug 25, 2016.

  1. Robert44

    Robert44 Member

    My son agreed to try the medications for a month or so to help him with his mental illness. He suffers from depression. I've had a few post here regarding his situation. He is currently taking 10 mg of Lexapro. My problem is that whatever medications he ends up being on could give him side effects which will only make his depression much worse. I suffer from TInnitus (ringing in the ears). Many people get this from taking medications. I got mine from loud noise exposure. There is no cure for Tinnitus. There is nothing that you can take to relieve the ringing also. You have to learn to live with it. There are many stories out there from people who took some medication that gave them Tinnitus for example and they wish that they never started taking the medication. There may be some on here who have experienced this. I'm sure there are other side effects from these medications also. The problem with Tinnitus (like I said before) is there is no cure or relief. Nothing is ever easy.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have such severe depression without medications that I have taken antidepressants since age 23 and I'm about to turn 63. I have no medical disorders except the normal aging beginning of cataracts and a low thyroid which runs in the family. I AM VERY HEALTHY, WORK OUT AND EAT WELL, WHICH I THINK ISORE IMPORTANT as far as health.

    Without antidepressants I'd be dead. I was very suicidal and it got worse in my 30s.

    My hub has tinnitus and some deafness from being on the flight line for ten years in the Air Forcr. My sister has an autoimmune disease that is related to menires syndrome anpD has terrible tinnitus and has days she can barely hear. Neither took any long term medication.

    Life itself is conducive to illness. TINNITUS is annoying. Depression can be lethal.
    Last edited: Aug 25, 2016
  3. mof

    mof Momdidntsignupforthis

    Robert, life is a gamble. Without an antidepressant his quality of life is nil, and could end!

    I have not seen that side effect for those types of medications. Sometimes you can get other side son is on two antidepressants a n d has gained 50lbs...his fault and partial medications...for him, he chooses life.

    When he matures perhaps he will try harder...this is a slow process.

    Thank that he has agreed to medications, and take it slow. I know you love him...He will be ok, just not a quick fix.

    Prayers...keep looking ahead!
  4. GoingNorth

    GoingNorth Crazy Cat Lady

    I'm on antidepressants. I also have mild tinnitis and a substantial hearing loss due to nerve deafness and fusion of the small bones in the middle ear on the left side.

    All this is greatly complicated by working in an extremely noisy environment for about 10 years: mainframe computer rooms with chain driven impact printers IN the rooms as opposed to being in a separate room.

    The printers were on the left and my left ear is definitely my bad ear. I cannot use a phone on that side, and my directional hearing is awful.

    But, I can only say that the work environment contributed, part of this is heredity. I don't think the antidepressant had any bearing on any of the hearing problems.

    I've had some pretty weird and unpleasant effects from psychiatric drugs over the years, but the only side effects from ADs that I've noticed are weight gain and loss of libido. The latter isn't an issue in my case, but could be a real issue for many people with these drugs.
  5. recoveringenabler

    recoveringenabler Well-Known Member Staff Member

    I have a friend who has tinnitus and it got considerably worse with an antidepressant. He switched to a different one and that one was fine. Robert44, your son may have to continue trying different medications until he finds one that has the least side effects. It may take some time to accomplish that.

    I disagree that tinnitus is simply "annoying," there are cases where it was so bad, people committed suicide. My friend says it gets so bad sometimes that he thinks if it gets any worse, he would not be able to tolerate it and would consider suicide. It sounds innocuous, "ringing in the ears" but it has different degrees of intensity and for some, it is not tolerable.
  6. MaryJane

    MaryJane New Member

    As with everything in life, you need to weigh the risks against the potential benefits. Why not voice your concerns with the doctor prescribing the medications?
  7. agingrapidly

    agingrapidly New Member

    Hi Robert: I know that your son just returned to school. The medications will really help with the depression (and having seen the alternative of not taking the medications I would risk any side effects within reason). 10 mg of Lexapro is very low and probably his medications will be increased to be effective. My son takes medication, which has helped him. He too, like Mof's son, has gained a lot of weight, but part of that is his fault too. He recently started exercising, which I hope he will continue.

    Your son should write down any symptoms that he feels and you can make observations also.

    On another note, I was very against medications for me but when I was dealing with everything for my son I had so much anxiety I could not sleep or eat and needed to go on Lexapro, which really helped. When I went off the anxiety returned and now I am on Wellbutrin.
    • Like Like x 1
    • Agree Agree x 1
    • List
  8. Robert44

    Robert44 Member

    thank you all for your responses. Very helpful
    • Like Like x 1
    • Friendly Friendly x 1
    • List
  9. recoveringenabler

    recoveringenabler Well-Known Member Staff Member

    Robert44, I've heard that there is a some data that supports acupuncture as a means of lessening the impact of tinnitus. I met a guy who said it relieved him completely of any symptoms. I talked to my own acupuncturist about that and she said that it can help in some instances and not in others. Just a thought, it may be worth a try!
  10. Robert44

    Robert44 Member

    My Tinnitus at this point is ok. I've become what we call "habituated" .. When I first got it I was a "basket case". Couldn't do anything. stayed home from work for 3 weeks. felt suicidal. cried constantly,shaking, feeling like my chest was caving, etc... I do live in fear that it will get worse. It's really scary. With Tinnitus there is no relief. 24/7 Can't take 2 Advil to get a break. No cure

    Please take care of your ears. Do not be around loud sounds. Do not take ototoxic (medication that damage your ears) medications etc..... Once you damage your ears they are never the same.
  11. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Robert, I am sorry I minimized your discomfort.

    I still think medication is worth it to possibly save a life. if there are bad side effects, you try another and not all antidepressants affect people in the same way.

    Believe it or not (true story) during a time in my younger years when I had really bad headaches, I suffered a temporary hearing loss snd loathsome tinnitus from TYLENOL overdose!!! And I didnt actually overdose...just took it as recommended, but continuously.
  12. Robert44

    Robert44 Member

    Yes I agree. Even though I wish my son didn't have to go on medications and take a chance with side effects he really needs to. The key is getting him to understand and agree to go along with the plan. He has been taking the Lexapro but he said he's only going to try it for a month. Gotta get him to understand that it's gonna take longer and he might have to try other medications. He's a very late bloomer. His voice didn't drop tll he was a junior in High School. He's still growing and he still doesn't have hair on his face yet and he's almost 19. He has big hands and feet so I think hes still gonna grow a few more inches. (Like a puppy with big paws) Sorry for all these personal details! Maybe someone else is going through this and it might help. I hope he may also even "grow" out of his depression when he fully matures. Keep Plugin.... Bye for now. thanks
  13. Nomad

    Nomad Well-Known Member

    I was very shocked to discover that for me personally, I got tremendous help for my mild depression with Vitamins D a B Complex and a little extra B 6 and B12. Possibly fish oil too!
    However, I do think many people absolutely need to take an anti depressant.
    BUT, I mention the vitamins because it might be an added boost to the medication and help alleviate depression (especially a bad depression) together in a better manner. Maybe in hard to treat cases, the two things together would work more efficiently.
    Or if a depressed teen stops taking their medication, it (vitamins) might be something to try if they are insisting on going all natural (only natural).
    For a bad depression, I think both a medication and the vitamins could be going to therapy to talk with someone if you can find a good fit.
  14. DarkwingPsyduck

    DarkwingPsyduck Active Member

    SSRI's are very tricky, and peculiar. They sometimes have the opposite effect than intended. When starting on these drugs, a good doctor starts out low, and slowly increases or changes the drug gradually, until a healthy balance in made. They can cause a rebound effect, where it only increases the problems you're taking them for in the first place. This is more common with drugs like Zoloft, and Prozac. I have experienced it first hand. This is why a competent doctor is crucial.
  15. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Unfortunately, if untreated, rather than outgrowing depression, the brain gets more wired diring each episode and it tends to get worse as the wiring in the brain changes. This is also true of bipolar mania. Best to break the moodswing cycle.